Missouri, 2023

Hail and Damaging Winds in Missouri, February 15 to 16, 2023

February 15 to 16, 2023 · NWS SGF · 14 events in 6 counties and zones

A strong upper level trough followed a southern path and interacted with a nearly stationary front near the Arkansas Border to produce strong to severe storms from the late evening of the 15th to the early morning of the 16th. Hail up to two and a half inches in diameter and wind gusts over 60 mph occurred along and south of Highway 60 from Shell Knob to Mountain Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong upper level trough followed a southern path and interacted with a nearly stationary front near the Arkansas Border to produce strong to severe storms from the late evening of the 15th to the early morning of the 16th. Hail up to two and a half inches in diameter and wind gusts over 60 mph occurred along and south of Highway 60 from Shell Knob to Mountain Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 15, 5:28 PM CST, 6 hours earlier.

Area forecast discussion, Feb 15, 5:28 PM CST, 6 hours before
Area Forecast Discussion
National Weather Service Springfield MO
528 PM CST Wed Feb 15 2023

...00Z Aviation Update...

Key Messages:

1. Showers and thunderstorms tonight with some strong to severe
storms possible.

2. Some minor wintry mix potential in north late tonight into
Thursday morning.

3. Cold wind chills Thursday night into Friday morning.

4. Elevated to significant fire weather potential on Saturday.

5. Potential of additional rain chances next week, however models
and ensemble data showing significant differences right now.

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM CST Wed Feb 15 2023

Water vapor shows an upper level low spinning across the four
corners region of the Great Basin early this afternoon, with the
best moisture plume from the deep south into the Tennessee valley.
Southwest flow aloft was occurring ahead of the low across the
plains and lower to mid Mississippi valley. A frontal boundary was
bisecting the CWA near the I-44 corridor and extending southwest
into a low pressure system in the Texas panhandle. Some surface
based instability starting to develop along our southeastern most
CWA boundary in the warm sector, where temperatures were in the
mid 60s.

The low in TX is expected to lift northeast along the frontal
boundary tonight, with the front remaining fairly stationary
initially. Showers may start developing over the southwest CWA
between 00z and 02z this evening as the low lifts into eastern
Oklahoma. As the low lifts north into MO, dewpoints southeast of
the low track over south central MO may rise into the mid to upper
50s with instability increasing there. The best chances for
thunderstorms will arrive as the low lifts north into southern MO
from late evening through around 5 AM. A few of the storms may
become strong to severe with hail to quarter size and damaging
wind gusts up to 60 mph the main risks. The low should lift
northeast out of the CWA by 12z Thu. Most of the area will see a
dry slow moving in behind the main batch of showers/thunderstorms
on Thursday. The main swath of precipitation on the cold side of
the low is expected to remain north of the CWA, although some
wintry mix will be possible early Thursday morning in portions of
central MO. Little to no impact from wintry weather is expected in
our CWA.

Temperatures behind the low track should fall to the upper 20s to
near freezing tonight and will probably not rise much on Thursday.
The colder air will gradually push southeast across the area on
Thursday with those areas in south central MO mostly seeing
falling temperatures during the day.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 216 PM CST Wed Feb 15 2023

The upper level through will shift east through the area on
Thursday night, but much drier air will be in place so no
precipitation is expected as this occurs. Surface high pressure
will be building into the area and nighttime lows will dip into
the teens (northwest) to the mid 20s (southeast). Wind chills on
Friday morning will be in the teens, with some upper single digits
possible.

The colder than normal temperatures will continue into Friday as
the surface ridge moves over the area. Highs will generally range
from around 40 to the mid 40s.

The cold will be short-lived though with upper ridging and low
level southerly flow developing Friday night into Saturday. Models
are bringing in a shortwave from the southwest during the day on
Saturday. GFS seems aggressive with the QPF with this feature
given the very dry initial conditions and seems to saturate too
quickly. Other models are generally keeping things dry along
with the NBM and see no reason at this point to stray from that
output. It does bring some gusty winds to the CWA on Saturday
along with afternoon RH values dipping into the 30's for some
elevated to some significant fire weather conditions showing up in
the GHWO.

The weekend should see a warming trend continue with temperatures
warming back to above normal/well above normal readings in the low
50s Saturday and upper 50s to low 60s on Sunday.

More significant model differences are starting to show up as we
head into next week, especially into Tuesday and Wednesday. There
could be some precipitation moving back into the area during the
first half of next week, however some model outputs are not
showing much of anything in our CWA. Large temperature differences
are showing up in the NBM over the first few days of next work
week, so confidence is pretty low overall with the later stages of
the long term period at this point. For now, stuck with the NBM
deterministic which keeps above normal temperatures in until
Wednesday and low pops gradually increasing Tuesday into
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM CST Wed Feb 15 2023

Low pressure moving northeast out of Texas and Oklahoma will lead
to scattered showers and some thunderstorms moving into the area
from mid evening through the mid overnight hours, affecting the
TAF sites from roughly 04Z to 09Z. Have opted to go with TEMPO
groups during this timeframe due to the scattered nature of the
convection. MVFR ceilings will also move in with this
precipitation late this evening into the overnight hours, with IFR
ceilings possible at the TAF sites during the second half of the
overnight hours into Thursday morning.

Northeast winds will back to northwesterly by early Thursday
morning as the low pressure center moves across southwestern
Missouri, with gusty northwest winds up to 15 to 25 knots from
Thursday morning through Thursday evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Rothstein
Hazardous weather outlook, Feb 15, 7:28 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
728 PM CST Wed Feb 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
728 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered showers and thunderstorms will move in later this
evening into early Thursday morning. Some strong to severe
thunderstorms will be possible, mainly in south central Missouri
tonight, with hail up to the size of quarters and damaging wind
gusts up to 60 mph the main severe weather risks.

Areas north of the Highway 54 corridor may see a rain/snows/sleet
mix Thursday morning, however no impacts and little to no
accumulations are expected from the snow.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Cold air will filter into the area late Thursday night into
Friday morning. This will bring the potential for temperatures in
the teens to low 20s and wind chills in the single digits to low
teens.

Elevated to significant fire weather conditions will be possible
on Saturday with gusty winds and low afternoon humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for south
central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Feb 15, 11:15 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
1115 PM CST Wed Feb 15 2023

MOZ095-102>104-160545-
Barry MO-Taney MO-Christian MO-Stone MO-
1115 PM CST Wed Feb 15 2023

...Strong thunderstorms will impact portions of western Taney, south
central Christian, Stone and southeastern Barry Counties through 1145
PM CST...

At 1115 PM CST, Doppler radar was tracking strong thunderstorms
along a line extending from near Purdy to 6 miles southeast of
Cassville to near Beaver. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson, Table Rock Lake, Table Rock State Park, Shepherd of the
Hills State Park, Lake Taneycomo, Hollister, Silver Dollar City,
Kimberling City, Shell Knob, Reeds Spring, Highlandville, Bull Creek,
Indian Point, Branson West, Galena, Mccord Bend, Golden, Table Rock,
Emerald Beach and Eagle Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southwestern Missouri.

&&

LAT...LON 3650 9376 3665 9374 3679 9388 3694 9319
      3650 9321
TIME...MOT...LOC 0514Z 244DEG 47KT 3676 9385 3662 9378 3644 9381

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Perez

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Barry

When
February 15, 11:28 PM CST
Where
Barry County, Eagle Rock
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.550, -93.750

Hail to the size of quarters was reported.

Hail, Barry

When
February 15, 11:32 PM CST
Where
Barry County, 1.49 mi SSW of Cato
Measured
1 in hail
Reported by
Public
Coordinates
36.560, -93.710

Hail to the size of quarters was reported via MPing.

Hail, Barry

When
February 15, 11:35 PM CST
Where
Barry County, 4.99 mi SE of Shell Knob
Measured
2.5 in hail
Property damage
$125,000
Reported by
Public
Coordinates
36.570, -93.580

Hail to the size of tennis balls was reported near Viola along Highway 39. Several buildings and a church had minor roof damage and multiple vehicles suffered hail damage.

Hail, Barry

When
February 15, 11:37 PM CST
Where
Barry County, 2.77 mi E of Shell Knob Turkey Ar
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -93.620

Quarter sized hail was reported via MPing.

Hail, Barry

When
February 15, 11:41 PM CST
Where
Barry County, 3.1 mi ESE of Shell Knob
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.610, -93.580

Quarter sized hail was reported.

Hail, Stone

When
February 15, 11:45 PM CST
Where
Stone County, 4.18 mi S of Viola
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.510, -93.570

Quarter sized hail was reported.

Hail, Stone

When
February 15, 11:49 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.630, -93.420

Quarter sized hail was reported.

Thunderstorm Wind, Christian

When
February 16, 12:12 AM CST
Where
Christian County, 0.69 mi S of Highlandville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.920, -93.280

Multiple reports of large limbs down and power outages were received. Winds were estimated of at least 60 mph.

Thunderstorm Wind, Christian

When
February 16, 12:12 AM CST
Where
Christian County, 0.14 mi S of Highlandville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.928, -93.280

A large cedar tree was reported down.

Thunderstorm Wind, Webster

When
February 16, 12:27 AM CST
Where
Webster County, 1.1 mi E of Rogersville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.120, -93.050

A trained spotter measured a 59.6mph wind gust.

Thunderstorm Wind, Webster

When
February 16, 12:59 AM CST
Where
Webster County, 4.39 mi NE of Susanna
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.407, -92.665

Multiple large limbs were reported down.

Hail, Wright

When
February 16, 1:28 AM CST
Where
Wright County, 0.55 mi W of Mountain Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.130, -92.280

Hail from nickel to quarter in size was reported.

Hail, Wright

When
February 16, 1:29 AM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
2 in hail
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
37.130, -92.260

Hail to the size of a lime or hen egg was reported in town. numerous vehicles suffered hail damage along with damage to roofs and siding of multiple businesses and homes.

Thunderstorm Wind, Phelps

When
February 16, 2:03 AM CST
Where
Phelps County, 3.52 mi NW of Yancy Mills
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.820, -91.890

Multiple large 1 to 2 inch diameter limbs were downed from a measured wind gust of 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081048, 1081049, 1081050, 1081051, 1081052, 1081053, 1081054, 1081057, 1081062, 1081058, 1081063, 1081055, 1081056, 1081059.